[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1954

TOXICITY OF ISONICOTINIC ACID HYDRAZIDES IN PULMONARY TUBERCULOSISToxicity of Isoniazid and Iproniazid Used Alone and in Combination with Streptomycin or p-Aminosalicylic Acid

Author Affiliations

TRUDEAU, N. Y.

From the Trudeau Sanatorium, Assistant Medical Director (Dr. Coates), Medical Director (Dr. Meade), and Wunderley Traveling Scholar of the Royal Australasian College of Physicians (Dr. Brinkman).

AMA Arch Intern Med. 1954;93(4):541-549. doi:10.1001/archinte.1954.00240280061006
Abstract

INFORMATION available at the present time concerning the toxicity of isoniazid (isonicotinic acid hydrazide) has shown it to be a relatively safe agent for the treatment of pulmonary tuberculosis.* Although a variety of side-effects have been observed, the majority of these have been of minor importance. However, several reports have drawn attention to occasional severe reactions, in particular, psychoses,† peripheral neuritis,‡ hemoptyses,6 and pellagra.7 Furthermore, experience with iproniazid has shown it to be considerably more toxic than isoniazid.1

At Trudeau Sanatorium the use of iproniazid for investigation has recently been terminated because of frequent and sometimes severe side-effects, as compared to those observed with isoniazid. Documentation of the specific toxicity observed with each of these drugs, both alone and in combination with streptomycin orp-aminosalicylic acid (PAS), is important for comparison with present and future chemotherapeutic agents. This report presents data on the incidence of side-effects and causes of termination of

First Page Preview View Large
First page PDF preview
First page PDF preview
×